Heparin-Induced Thrombocytopenia in the Critically Ill Patient

    loading  Checking for direct PDF access through Ovid

Abstract

Heparin-induced thrombocytopenia (HIT) is associated with clinically significant morbidity and mortality. Patients who are critically ill are commonly thrombocytopenic and exposed to heparin. Although HIT should be considered, it is not usually the cause of thrombocytopenia in the medical-surgical ICU population. A systematic approach to the patient who is critically ill who has thrombocytopenia according to clinical features, complemented by appropriate laboratory confirmation, should lead to a reduction in inappropriate laboratory testing and reduce the use of more expensive and less reliable anticoagulants. If the patient is deemed as being at intermediate or high risk for HIT or if HIT is confirmed by means of the serotonin-release assay, heparin should be stopped, heparin-bonded catheters should be removed, and a direct antithrombin or fondaparinux should be initiated to reduce the risk of thrombosis. Warfarin is absolutely contraindicated in the acute phase of HIT; if administered, its effects must be reversed by using vitamin K.

Related Topics

    loading  Loading Related Articles